Florida, 2013

Damaging Winds and Lightning Strike in Florida, September 15, 2013

September 15, 2013 · NWS TBW · 4 events in 3 counties and zones

A moist air mass south of a stalled frontal boundary across the northern Gulf of Mexico provided instability for afternoon thunderstorms along the Gulf Coast of Florida. Many of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A moist air mass south of a stalled frontal boundary across the northern Gulf of Mexico provided instability for afternoon thunderstorms along the Gulf Coast of Florida. Many of these storms produced damaging wind gusts. Also, one storm caused lightning damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 15, 9:15 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 15, 9:15 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1015 AM EDT SUN SEP 15 2013

.UPDATE...MORNING SATELLITE IMAGE SHOWING PARTLY CLOUDY SKIES
SOUTH OF THE DECAYING FRONTAL BOUNDARY WITH MOSTLY CLEAR SKIES TO
THE NORTH. THIS BOUNDARY COULD END UP BEING A FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON...BUT IN THE END IT WILL
BE THE AFTERNOON HEATING AND SEA BREEZE CIRCULATIONS THAT DOMINATE
THE CONVECTIVE PATTERN TODAY.

THE 12Z TBW SOUNDING IS MORE UNSTABLE THAN YESTERDAY AND APPEARS
TO BE SUPPORTED OF STRONG TO ISOLATED SEVERE STORMS. THE WET BULB
ZERO IS HIGH AT 13KFT...BUT A MODIFIED SOUNDING COMES IN WITH A
LIFTED INDEX OF -9.6 / AN MDPI OF .93 /CAPE OF 4000 AND
PRECIPITABLE WATER OF ABOUT 2 INCHES. DESPITE THE LIGHT WINDS AND
LACK OF DRY AIR IN THE COLUMN...PRECIPITATION LOADING COULD
PRODUCE WIND GUSTS OF 50 TO 60 MPH IN THE STRONGEST STORMS. THE
TWO DEGREES OF COOLING ABOVE 550 MB WILL ALLOW PARCELS TO CONTINUE
TO ACCELERATE UPWARD RESULTING IN BRIEF STRONG UPDRAFTS AND A
SMALL HAIL POTENTIAL. THE LACK OF SHEAR MEANS WE WILL BE DEALING
WITH MAINLY SHORT DURATION PULSE STORMS RATHER THAN LONGER
DURATION ROTATING STORMS. IN ANY EVENT...IT LOOKS LIKE IT COULD BE
A BUSY AFTERNOON WITH STORMS MOVING SLOWLY FROM SOUTHEAST TO
NORTHWEST TOWARD THE GULF COAST TODAY.

FOR THE UPDATE...I AM GOING TO ADD WORDING FOR GUSTY WINDS AND
SMALL HAIL NEAR THE COAST WHERE LOW-LEVEL CONVERGENCE WILL BE
MAXIMIZED DUE TO A WEAK SEA BREEZE. I WILL ALSO RAISE POPS ALONG
THE COAST FROM THE TAMPA BAY AREA SOUTHWARD WHERE THE HRRR...
EASTARW4 AND OUR LOCAL MODELS SHOW HIGHEST RAIN POTENTIAL.

&&

.AVIATION...
VFR CONDITIONS PREVAIL ACROSS THE REGION LATE THIS MORNING..AND
SHOULD CONTINUE TO DO SO UNDER A DEVELOPING CUMULUS FIELD THROUGH
THE NEXT SEVERAL HOURS. GOOD INDICATIONS THAT THERE WILL BE SOME
STRONGER THUNDERSTORMS AND POTENTIALLY WIDESPREAD STORMS PUSHING
BACK WESTWARD THROUGH THE I-75 CORRIDOR LATE AFTERNOON AND MORE
LIKELY EARLY EVENING. SOME STORMS ARE LIKELY TO BE STRONG ENOUGH TO
PRODUCE SIGNIFICANT WIND GUSTS AND HAIL. PILOTS SHOULD BE AWARE OF
THE ENHANCED STORM POTENTIAL IN THE VCNTY OF MOST TAF SITES AFTER
20Z.

&&

.MARINE...NOTE...MARINERS WITH BOATING PLANS TODAY SHOULD MONITOR
THE WEATHER OFTEN. A BAND OR LINE OF STRONG THUNDERSTORMS IS
EXPECTED TO MOVE OFFSHORE LATE THIS AFTERNOON OR EARLY EVENING
WHICH COULD CUT OFF ANY SAFE ROUTE BACK TO THE COAST.

THE WEAKENING FRONTAL BOUNDARY IS SITTING OVER NORTH FLORIDA WITH
HIGH PRESSURE BEGINNING TO BRIDGE ACROSS. EASTERLY FLOW WILL
CONTINUE TO BECOME MORE ESTABLISHED RESULTING IN JUST WEAK SEA
BREEZES NEAR THE COAST THIS AFTERNOON. BY EVENING...THE EAST COAST
SEA BREEZE/SURGE WILL PUSH THIS BOUNDARY OFFSHORE BUT MAY BE
ACCOMPANIED BY A LINE OF STRONG STORMS. MODERATE EASTERLY WINDS
AND HIGHER SEAS WILL ARRIVE FOR THE START OF THE WORK WEEK.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

UPDATE/MARINE...JILLSON
AVIATION...MROCZKA
Hazardous weather outlook, Sep 15, 4:07 AM EST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
507 AM EDT SUN SEP 15 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-152115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
507 AM EDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR ALL AREAS THIS
AFTERNOON AND EVENING. THE STRONGER STORMS THAT FORM WILL PRODUCE
GUSTY WINDS...SMALL HAIL...AND FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY WITH THE MAIN HAZARDS CONTINUING TO BE GUSTY
WINDS...SMALL HAIL...AND DANGEROUS LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CARLISLE

In the hours before

Local storm report, Sep 15, 1:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
239 PM EDT SUN SEP 15 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     1 NE PAGE PARK-PINE MAN 26.59N 81.86W
09/15/2013  M37 MPH          LEE                FL   ASOS

            ASOS STATION FORT MYERS FAA/AP /FMY/

&&

IRIS SYSTEM
Local storm report, Sep 15, 1:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
242 PM EDT SUN SEP 15 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND GST     2 NNE INWOOD            28.06N 81.75W
09/15/2013  M40 MPH          POLK               FL   ASOS

            ASOS STATION WINTER HAVENS GILBERT AIRPORT
            /GIF/

&&

IRIS SYSTEM
Special weather statement, Sep 15, 1:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
245 PM EDT SUN SEP 15 2013

FLZ057-061-062-151930-
DE SOTO-HIGHLANDS-CHARLOTTE-
245 PM EDT SUN SEP 15 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
CHARLOTTE...SOUTHEASTERN DESOTO AND SOUTHWESTERN HIGHLANDS COUNTIES
FOR STRONG THUNDERSTORMS WITH STRONG WIND GUSTS VALID UNTIL 330 PM
EDT...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED 9 MILES EAST OF BABCOCK RANCH...OR 15
MILES NORTHWEST OF LA BELLE...MOVING WEST AT 15 MPH WILL AFFECT
BABCOCK RANCH AND BABCOCK WEBB WMA.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS
LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2680 8201 2724 8184 2727 8165 2703 8155
      2688 8156 2680 8159
TIME...MOT...LOC 1845Z 110DEG 12KT 2692 8165
Local storm report, Sep 15, 1:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
248 PM EDT SUN SEP 15 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     MARINE TSTM WIND 3 SW PUNTA RASSA        26.47N 82.05W
09/15/2013  M47 MPH          GMZ856             GM   MESONET

            MESONET STATION 2 WSW PUNTA RASSA /XSBI/
            GUSTED TO 47 MPH/41 KT.

&&

IRIS SYSTEM
Local storm report, Sep 15, 1:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
249 PM EDT SUN SEP 15 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     MARINE TSTM WIND 3 SSW CAPE CORAL        26.54N 82.00W
09/15/2013  M41 MPH          LEE                FL   MESONET

            MESONET STATION 3 SSW CAPE CORAL /XTRP/
            GUSTED TO 41 MPH/36 KT.

&&

IRIS SYSTEM
Special weather statement, Sep 15, 1:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
256 PM EDT SUN SEP 15 2013

FLZ051-052-151945-
POLK-HILLSBOROUGH-
256 PM EDT SUN SEP 15 2013

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HILLSBOROUGH AND WESTERN
POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A CLUSTER OF
STRONG THUNDERSTORMS LOCATED NEAR HIGHLAND CITY...OR NEAR
BARTOW...MOVING WEST AT AROUND 25 MPH. THESE STORMS WILL AFFECT
LAKELAND...CRYSTAL LAKE...LAKELAND HIGHLANDS AND BARTOW MUNICIPAL
AIRPORT...THROUGH 345 PM EDT.

THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 14 AND 44.

GUSTY WINDS UP TO 45 MPH ALONG WITH FREQUENT LIGHTNING ARE EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2768 8173 2765 8220 2792 8229 2817 8229
      2816 8171 2795 8164
TIME...MOT...LOC 1855Z 077DEG 24KT 2794 8193

The radar

The Tampa radar (KTBW), 111 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Highlands

When
September 15, 2:00 PM EST
Where
Highlands County, Lake Placid
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
27.300, -81.370

Highlands County 911 Call Center reported railroad crossing gates knocked down onto a road due to strong thunderstorm wind gusts.

Thunderstorm Wind, Pinellas

When
September 15, 4:49 PM EST
Where
Pinellas County, 1.2 mi ESE of Ulmerton
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
27.872, -82.762

Overhead traffic signals were blown down by thunderstorm wind gusts at Bryan Dairy Road and Starkey Road in Largo.

Thunderstorm Wind, Hardee

When
September 15, 5:42 PM EST
Where
Hardee County, 0.61 mi E of Zolfo Springs
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
27.490, -81.790

The Hardee County 911 Center relayed a report of a snapped power pole in Zolfo Springs. Time was estimated from radar.

Lightning, Pinellas

When
September 15, 6:31 PM EST
Where
Pinellas County, Largo
Property damage
$5,000
Reported by
County Official
Coordinates
27.920, -82.790

A Police Department building in Largo was struck by lightning, causing a minor fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476187, 476205, 476201, 476202.